Hydroxyurea (HU) is an antineoplastic drug commonly used to treat chronic myeloproliferative disorders. Common dermatological side effects include hyperpigmentation, scaling, erythema, alopecia, desquamation of face and hands. Leg ulceration following HU therapy is less common and very few cases have been reported so far. Objective of this paper is to increase the awareness of hydroxyurea induced leg ulcers which will aid in the early diagnosis and appropriate treatment. The first case was a chronic myeloid leukemia (CML) patient on HU 1.5 g/day for 5 yr, who had bilateral painful perimalleolar ulcers for 6 months. The second case was a CML patient on HU 1.5 g/day for 3 yr who developed bilateral lateral malleolar ulcers. Third case was a polycythemia vera (PV) patient on HU 1 g/day for 5 yr who presented with painful medial malleolar ulcer of 2 months. The last case of our report was an elderly PV patient on HU 1.5 g/day for 2 yr and presented with lateral malleolar ulcer which persisted on reducing the dose of HU. In all the 4 cases the ulcers healed on stopping HU. Our report confirms the association of chronic hydroxyurea therapy and perimalleolar ulcers which respond promptly after discontinuation of the drug. The heightened awareness among the physicians will promote early diagnosis and prompt relief from the agonizing ulcers.
|Number of pages||3|
|Journal||Journal of Korean Medical Science|
|Publication status||Published - 01-02-2006|
All Science Journal Classification (ASJC) codes